How serious is a high prolactin level?
Question: My daughter was a patient of Dr. Driefus' many years ago when she just turned 12 (started her periods) and was diagnosed with epilepsy. She is now grown and has health insurance with a large well known HMO. HMO has run tests and her Prolactin level is high. Her current doctors at the HMO act like they do not know what to do or they don't know what Prolactin is, and they are not discussing it or treating it or advising her. My question is how serious is a high Prolactin level and how will it impact on your body and life style? How should it be treated, is my daughter in danger? Will you direct me to any information that is available?
(Dr. Strunc): This is a question for a child endocrinologist. Prolactin is a hormone secreted by the anterior pituitary. Elevated prolactin levels can be seen acutely after a seizure, and can be used to determine if someone has had a seizure. Chronically elevated levels of prolactin would cause concern about a pituitary tumor known as a pituitary adenoma. The symptoms could be headaches, visual changes, hormonal changes, or precocious puberty. This needs to be reviewed by a pediatric endocrinologist and I would have your HMO doctor set up a referral to see one. Prolactin levels also vary by sex, and age. This needs to be factored in when looking at the prolactin level. Regardless, I cannot give you guidance beyond suggesting your daughter sees the proper specialist. I am unaware of any danger to health posed by elevated prolactin levels.
Question: How are the results from recent studies with the Atkins diet for epilepsy?
(Dr. Strunc): The results so far are encouraging, but mixed. A number of case reports have demonstrated a statistically significant reduction in seizures while on the Atkins diet. This therapy is modeled on the ketogenic diet, whereby a high fat, low carbohydrate diet causes the body to make and use ketones for energy. The brain can only use ketones and glucose for energy. How this causes seizures to be controlled, or lessened is still not understood. There are a number of studies that are ongoing to look specifically at your question. Can a "modified" ketogenic diet help control epilepsy? Your neurologist can help sort out where we are with this research. For now, the jury is out, but it looks like some patients may benefit from this treatment option. You can review one article that looked at the diet in several patients in the journal Neurology 2003:61: pages 1789-1791. I hope for the best for you and your child.
Helping daughter be independent post-diagnosis
Question: My daughter is 9; she was diagnosed at 7. She is very moody and her short-term memory is really bad. She is taking Topamax. She is very clingy every since she was diagnosed with epilepsy. How can I get her to be not so clingy? I love her very much, but I also want her to have her independence. Thank you and God bless you and your work.
Question: Could anti seizure drug hamper development? My 4-year-old, diagnosed in infancy, is on Depakote and seems slow.
Question: Some times my son goes into a rage. Is that a seizure and how can I control it?
Question: I have a 5 year old who has been having seizures since he was 10 months old. They have tried just about every medication and nothing seems to keep the seizures under control. He currently is on 60 mg a day of Phenobarb, 250 mg a day of Topomax and 100 mg a day of Lamactal. Once he starts running a temp of 99 he always breaks through his meds. When he first started having seizures all tests indicated that the seizures were coming from the left side of his brain. In the past couple of months we have doing LTM to see if he is a candidate for the VNS or brain surgery. The last test was 2 weeks ago and that was the ictal scept. The epilepsy team said without looking at the all the test results together that the 75% of the seizures were now coming from the right side of his brain and the other 25% they don't know where they are coming from and the left shows abnormalities. They said it now looks like he is having bilateral seizures. I still haven't heard back from the epilepsy team but my questions are these. Why would the seizures move to a different side of the brain and if they are bilateral what would be the chance of them removing the part that is showing more seizure activity? He has tonic clonic generaliazed seizures. He desats when he seizes and what used to take only a couple of days to get the seizures back under control in now taking pretty close to 2 weeks.
(Dr. Strunc): Changes in mood, attention, ability to sit in school and learn: all of these are common in children diagnosed with epilepsy. The medications we use, by their very nature, affect how brains work. The goal of all pediatric neurologists is to have their epilepsy patients seizure free, and side effect free. Time often mellows the side effects, but the appropriate dose, and timing can also be critical for patients. Each medication that is available has common as well as rare side effects. I would encourage you to read up on each, and discuss the options with your child neurologist. Communication can often be sacrificed in the hectic, fast-paced office visit. It is important to address the side effects you see, as well as the benefits, with your daughter's doctor. Remember, each child is different, and unique. Some children are clingy, regardless. Some kids are hyperactive, tired, easily angered, sad, etc. You need to try to sort out medication effects, from the person taking the medicine. If you find "clingy" is your daughter on medication, and she is not when off the medication, well, maybe another medication would be better. Lastly, there is no free lunch. Any time we change medication for our patients, we risk failure due to side effects, toxicity, or failure to stop seizures. Make these decisions carefully in concert with a neurologist you trust. I wish you the best of luck and God bless your family.
Can drugs hamper child development?
(Dr. Strunc): There is no good evidence that the medications we use actually cause children to have developmental delays. Many children on medication are sedated, slow, or just moody. The medications we use can all cause this. I have had many kids come off of medication, and immediately "wake up" as if from a dream. Parents often see what we do not, the less obvious dulling of a young child's personality. While the medications do not cause delays, they can cause these changes. If a child is sleepy, tired, slow to respond, cranky, etc. how well will they learn in school? Good questions, with pretty weak answers. We are left with the goal we all have: no seizures, and no side effects. Depakote is a very effective medicine against seizures. Like all the medications we use, it has side effects. If your child seems slow on depakote, perhaps another drug would be better. This is the dilemma for all the medications. None of the medications is perfect. What you need is the right medication for your child. That needs to be decided by you, with your child neurologist. Talk with her/him about the options you have, the side effects of each option, and go from there. I wish you the best of luck with your child.
(Dr. Strunc): Emotional lability, rage attacks, and changes in personality can all be manifestations of a seizure. These rages that occur could also be the after effects, that is the post-ictal (post seizure) changes. History is everything, almost, when diagnosing seizures. What occurs before the rage episode? Are these triggered by his being upset or angry? How long do they last? Can you interrupt them, or stop him during one of these attacks? Most seizures are not provoked, cannot be interrupted, and are often followed by a period of fatigue. If this seems to be the case for your son, they may well be seizures. I would recommend that you talk with your son's neurologist about these episodes. One way to get to the bottom of this is to have your son admitted to a video-eeg unit. A prolonged eeg that captures one of his spells would be very helpful in sorting out seizures as a possible cause of his rage attacks. If they are seizures, medication is likely to help control them. Good luck with your son.
How can epilepsy move from one side to the other?
(Dr. Strunc): I can understand your frustration and questions. How can epilepsy change from one side to the other, or both? How come seizures get worse over time, and are harder to control? Your questions are excellent, but the answers are vague at best. We do not know why epilepsy evolves over time in some patients, while in others it is simply outgrown. Your son has had excellent care and an extremely thorough evaluation by the text of your questions. Epilepsy surgery is an option that can be miraculous, in the right patient. Success in "cure" for temporal lobe epilepsy patients can be as high as 70-90%. This success is not equaled in any other group. Non-lesional epilepsy, that is when we cannot actually see the brain abnormality causing seizures, is remarkably less successful. When you have multifocal epilepsy, seizures originating from multiple areas of the brain, the odds are very much against surgical success. This does not mean your son is not a surgical candidate. That decision must be made with the team you are working with, and you. I would encourage you to discuss this with your team, and to get a best estimate from them regarding the possibility of significant improvement with surgery. If he is not a candidate for surgery, the vagal nerve stimulator is an option. This device can dramatically improve seizure control in patients. Good luck with your son.